Alert archive / Texas / Small Craft Advisories in 2020

Small Craft Advisory 80, NWS Brownsville, TX

December 13, 2020

NWS Brownsville, TX issued this small craft advisory at Dec 13, 2020, 3:15 AM CST. It took effect at Dec 13, 2020, 6:00 PM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2020, 3:15 AM CST (09:15 UTC)
In effect from
Dec 13, 2020, 6:00 PM CST
Expired
Dec 14, 2020, 12:00 PM CST
In force
18 hr
Issued by
NWS Brownsville, TX

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this small craft advisory went out at Dec 12, 11:03 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Dec 12, 11:03 PM CST, 4 hours 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1103 PM CST Sat Dec 12 2020

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Generally MVFR conditions are expected through
the overnight hours with patchy fog developing across portions of
the RGV. Isolated showers continue to stream from the Gulf toward
the lower Texas coast and may briefly affect BRO or HRL at times
tonight. Light southeasterly winds turn southwesterly tomorrow
before a strong cold front arrives late Sunday afternoon with strong
and gusty northwesterly winds through Sunday evening.

&&

.PREV DISCUSSION... /issued 533 PM CST Sat Dec 12 2020/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...MVFR ceilings generally persist through the TAF
period, with patchy fog possible late this evening into late
tonight. Isolated showers are possible along the coast and a brief
light rain may reach BRO late tonight, otherwise, dry conditions
are expected. A cold front with strong northwesterly winds arrives
mid afternoon Sunday.

PREV DISCUSSION... /issued 302 PM CST Sat Dec 12 2020/

SHORT TERM (Tonight through Sunday Night): Easterly flow will
gradually veer around to southeasterly and then southerly through
the rest of this afternoon and evening. The additional moisture
return will aid in the development of some lower clouds and patchy
fog this evening. At the moment, winds look to be somewhat of a
limiting factor in fog development. With that in mind, any areas
where winds manage to calm this evening will likely see at least
some patchy fog occur, with the potential for some areas of dense
fog if winds remain calm for an extended period of time. A surface
low will then develop over east Texas on Sunday, helping to
maintain southerly flow across the CWA which will favor
temperatures a few degrees warmer than today. The aforementioned
surface low will drag a cold front across the CWA late Sunday
afternoon and evening, with a strong surface high behind it
ushering in much cooler and drier air. Precipitation chances will
be confined to coastal areas and the offshore waters. Brisk
northerly winds will then occur Sunday Night, with very breezy and
gusty winds in expected for the coastal zones. Widespread wind
gusts of 30 mph are possible across much of the Rio Grande Valley,
and some higher gusts are likely across the coastal zones. A Wind
Advisory may be needed for the coastal zones Sunday Night into
Monday morning depending on the duration of higher winds. Finally,
as a result of brisk northerly winds, low temperatures Sunday
night will plunge into the 40s for many locations, marking a
nearly 40-degree swing from Sunday’s high temperatures.

LONG TERM (Monday through Saturday): A generally dry and zonal
500 mb pattern will start off over the RGV on Mon. Another strong
500 mb trough will then dig across the Southern Plains States on
Tues which will in turn increase the WAA over the region. As this
trough pushes eastwards late Tues into Wed, it will pull another
relatively dry and mild cold front through the RGV Tues Night/Wed
morning. This will result in another reinforcing shot of cooler
and drier air over the area around midweek. After this trough
exits east, 500 mb ridging will build over the Gulf Coast region
on Thurs and Fri. Then another West Coast 500 mb trough will dig
over the Rockies pushing into the central portion of the lower 48
states by next Sat. This will usher through another relatively
mild cold front through Deep South TX. This front will tap into
some decent moisture by next weekend and will maintain some low
end pops towards the end of the longer range forecast period.

The GFS and ECMWF are in better agreement today versus yesterday
for next week. However, both models are still showing some timing
differences in the handling of the cold front next weekend. So
forecast confidence is above average through next Thurs with
overall confidence dropping to near to below average next Fri and
Sat.

MARINE (Now through Sunday Night): Light to moderate winds and seas
will continue through the remainder of this afternoon and evening.
Winds will pick up a bit on Sunday morning as a result of a
developing surface low tightening the pressure gradient, which will
lead to SCEC conditions mainly over the offshore waters. Winds and
seas briefly relax Sunday afternoon before a surge of northerly wind
occurs, with some very gusty winds and quickly building seas
expected. Have issued a Gale Watch over the Gulf Waters from 9 PM
Sunday to 6 Monday for frequent gale-force winds expected. A Small
Craft Advisory will likely be needed for the Laguna Madre as well.

Monday through Thursday Night: The marine conditions will steadily
improving on Mon trending away from SCA levels. A fairly weak PGF
will then dominate the lower TX marine areas Mon Night into Tues
maintaining low winds and seas. The next cold front will then push
through the region Tues Night/Wed morning which may push the
marine conditions back up to SCA levels around mid week next week.
Due to the weakness of this fropa, the winds and seas will likely
subside pretty quickly allowing for a return of more benign marine
conditions Thurs/Thurs Night.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  68  82  48  60 /  10  10  10   0
BROWNSVILLE          70  86  47  62 /  10   0  10   0
HARLINGEN            68  86  45  62 /  10   0  10   0
MCALLEN              69  87  48  64 /  10   0   0   0
RIO GRANDE CITY      66  87  45  64 /  10   0   0   0
SOUTH PADRE ISLAND   71  77  53  59 /  20  10  10   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Gale Watch from Sunday evening through late Sunday night for
     GMZ150-155-170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

56-Hallman...Aviation
Hazardous weather outlook, Dec 12, 4:15 PM CST, 11 hours before
Hazardous Weather Outlook
National Weather Service Brownsville TX
415 PM CST Sat Dec 12 2020

TXZ248>257-351-353-132215-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
415 PM CST Sat Dec 12 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A strong cold front to drop temperatures 30 to 40 degrees Sunday
night into Monday morning. Wind chills may approach 30 degrees
early Monday morning.

A wind advisory may be needed Sunday night into early Monday for
the coastal regions of Deep South Texas.

Rip current risk is expected to be elevated Sunday night and
Monday and again Tuesday night and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-132215-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
415 PM CST Sat Dec 12 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gale conditions are expected to develop over the coastal waters
Sunday night and continue into mid-Monday morning. Small Craft
advisories are likely late Monday morning ending in the afternoon.

Another round of Small Craft Advisories are expected for Tuesday
night and Wednesday mainly over the Gulf waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 3:15 AM CSTGale WarningBRO25 hr

Nearby

Small Craft Advisories in Texas, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.